Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 17, NWS Pendleton, OR

June 22, 2018Kittitas County, Klickitat County, Yakima County, Washington; Gilliam County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this wind advisory at Jun 22, 2018, 7:53 AM PDT for Kittitas County, Klickitat County, Yakima County, Washington; Gilliam County, Sherman County, Wasco County, Oregon. It took effect at Jun 22, 2018, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2018, 7:53 AM PDT (14:53 UTC)
In effect from
Jun 22, 2018, 1:00 PM PDT
Expired
Jun 22, 2018, 9:00 PM PDT
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 2.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS76 KPDT 221453
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
753 AM PDT Fri Jun 22 2018

...VERY WINDY THIS AFTERNOON AND EVENING IN THE KITTITAS VALLEY
AND THE EASTERN COLUMBIA RIVER GORGE...

.A dry cold front will increase winds across south central
Washington and north central Oregon this afternoon and evening. 
The strongest winds will occur in the Kittitas Valley and the 
Eastern Columbia River Gorge.

ORZ041-WAZ024-230400-
/O.NEW.KPDT.WI.Y.0017.180622T2000Z-180623T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
753 AM PDT Fri Jun 22 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 1 PM this afternoon to 9 PM
PDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* TIMING...Winds will increase as the day progresses and become
  very windy after 1 PM.

* IMPACTS...Strong cross winds can be expected along Interstate 84
  and Highway 14...especially near the John Day River Bridge and
  near Maryhill. Loose objects may suddenly become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-230400-
/O.NEW.KPDT.WI.Y.0017.180622T2000Z-180623T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
753 AM PDT Fri Jun 22 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 1 PM this afternoon to 9 PM
PDT this evening.

* WINDS...Northwest 30 to 40 mph with gusts up to 50 mph.

* TIMING...Winds will increase as the day progresses and become
  very windy after 1 PM.

* IMPACTS....Loose objects may suddenly become airborne. Winds may
  topple over garbage cans...outdoor furniture...and construction
  material.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
667 
WWUS76 KPDT 230352
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
852 PM PDT Fri Jun 22 2018

ORZ041-WAZ024-230500-
/O.EXP.KPDT.WI.Y.0017.000000T0000Z-180623T0400Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-
including the cities of Arlington, The Dalles, and White Salmon
852 PM PDT Fri Jun 22 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds will slowly decrease overnight.

$$

WAZ026-230500-
/O.EXP.KPDT.WI.Y.0017.000000T0000Z-180623T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
852 PM PDT Fri Jun 22 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds will slowly decrease overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jun 22, 4:17 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 22, 4:17 AM PDT, 3 hours 36 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
417 AM PDT Fri Jun 22 2018

Updated Aviation Discussion

.SHORT TERM...Today through Sunday...A weather system that brought
rain and thunderstorms during the past 24 to 36 hours is moving east
and will be replaced by a building high pressure ridge aloft today.
The main concern for today will be increasing winds through the gaps
and passes of the Cascade range...especially the eastern Columbia
River Gorge and the Kittitas Valley. Winds in the Kittitas Vally
will be close to wind advisory criteria and slightly less in the
gorge. Will evaluate further and decide if the winds will get strong
enough for a wind advisory, otherwise will pass it along to the day
shift to monitor it. Today will be substantially cooler than the
past 2 days with readings in the lower elevations in the 80s rather
than the lower to mid 90s. This will be mostly due to the mixing
effects of the increasing winds that are expected today. Pressure
gradients will become the tightest this afternoon. The winds will
diminish late tonight or early Saturday morning...but slowly.
Pressure gradients will continue to relax on Saturday. However,
temperatures on Saturday will be even a couple more degrees cooler.
Then on Sunday the upper ridge becomes more amplified with the ridge
axis moving across the Pacific Northwest which will result in a
moderate warming trend again and temperatures in the lower
elevations back into the lower to mid 90s again. The short term
forecast period will be dry, except a few possible light showers
over the Washington Cascades late this afternoon and tonight mainly
caused by upslope and a very minor weak short wave in the flow. It
will then remain dry through the rest of the short term forecast
period. 88

.LONG TERM...Sunday night through Friday...A ridge of high pressure
will weaken and shift east Sunday night with a cold front
approaching the Pacific Northwest. The cold front arrives in our
area Monday morning with a slight chance of showers to the
Washington Cascades Monday morning with breezy conditions developing
by afternoon behind the front. Flow becomes zonal behind the
departing cold front beginning Tuesday and remains so through at
least Wednesday night with dry westerly flow over the region. Models
begin to diverge in handling of deepening trough over the western US
toward the end of the week with the ECMWF a little deeper than the
GFS. Have kept a slight chance of showers, mostly in the mountains
for Friday giving some weight to the ECMWF solution. Temperatures in
the lower elevations will be near normal...mid 70s to lower 80s
through the period. Peck

&&

.AVIATION...12Z TAFS...Breezy winds expected at all sites late this
morning into this evening as high pressure builds in west of the
Cascades with mostly clear skies. The strongest winds can be
expected at DLS and PDT. Peck

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  82  54  81  55 /   0   0   0   0
ALW  85  56  82  58 /   0   0   0   0
PSC  88  58  85  58 /   0   0   0   0
YKM  83  53  84  56 /   0   0   0   0
HRI  87  57  85  57 /   0   0   0   0
ELN  76  54  80  54 /   0   0   0   0
RDM  81  46  79  47 /   0   0   0   0
LGD  79  49  73  49 /   0   0  10  10
GCD  79  47  73  49 /   0   0   0   0
DLS  79  57  83  58 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

88/74/74

Nearby

Wind Advisories in Washington, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.